Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 304, NWS Springfield, MO

September 21, 2001Dallas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 21, 2001, 12:36 AM CDT for Dallas County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 21, 2001, 12:36 AM CDT (05:36 UTC)
Expired
Sep 21, 2001, 1:15 AM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dallas County, MO

The radar

The Springfield radar (KSGF), 62 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WUUS53 KSGF 210538
SVRSGF
MOC059-210615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 AM CDT FRI SEP 21 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
   DALLAS COUNTY IN SOUTHWEST MISSOURI

* UNTIL 115 AM CDT

* AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF BUFFALO...OR NEAR PLAD...
  ...MOVING SOUTHEAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL       
  LIKELY PRODUCE HAIL UP TO THE SIZE OF QUARTERS.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  DALLAS COUNTY.

THE TOWNS OF WINDYVILLE AND LONG LANE ARE IN THE PATH OF THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3784 9300 3777 9317 3751 9315 3754 9287
          3773 9289

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:00 PM CDT, 10 hours 36 minutes earlier.

Area forecast discussion, Sep 20, 2:00 PM CDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT THU SEP 20 2001

MAIN FOCUS THIS PERIOD WILL BE WITH 1) THUNDERSTORM AND SEVERE
CHANCES TONIGHT INTO FRIDAY MORNING 2) THUNDERSTORM CHANCES
SATURDAY NIGHT INTO SUNDAY AND 3) AMOUNT OF COOL DOWN AFTER SUNDAYS
COLD FRONT.

SURFACE FRONT CURRENTLY LOCATED FROM NORTHWEST KANSAS INTO WESTERN
IOWA.  BIG DEW POINT DIFFERENCES NOTED ON SURFACE ANALYSIS.  ALONG
THE FRONT...DEW POINTS WERE FROM THE MID TO UPPER 60S...WHILE ACROSS
THE CWA...DEW POINTS REMAIN IN THE 50S TO AROUND 60.  REMNANTS OF
THIS MORNINGS MCS HAVE PUSHED SOUTH INTO CENTRAL AND SOUTHERN OK...
WHILE MORE NORTHERN SYSTEM TRACKING INTO NORTHEAST MO AND SOUTHEAST
IA.

FRONT APPEARS TO BE SLOWER TO MOVE EAST THAN YESTERDAYS MODEL RUNS
AND IT LOOKS LIKE STORM INITIATION WILL OCCUR FURTHER WEST ACROSS
CENTRAL KS.  STORMS WILL THEN PROGRESS EAST INTO THE CWA LATE THIS
EVENING AND OVERNIGHT AS MCS SHOULD DEVELOP.  WILL HAVE THE HIGHEST
POPS ACROSS SOUTHWEST COUNTIES AND LOWEST ACROSS THE EAST.

FRONT LOOKS TO SLOWLY PUSH ACROSS THE CWA DURING THE MORNING HOURS
FRIDAY...AND WILL KEEP LOW POPS IN THE EAST FOR THE MORNING.  HIGH
PRESSURE WILL MOVE IN FOR A BRIEF PERIOD...BEFORE PATTERN UNDERGOES
MAJOR AMPLIFICATION FOR THE END OF THE WEEKEND.  ON SATURDAY...NEXT
WAVE DROPS INTO MINNESOTA ALLOWING NEXT FRONT TO DROP INTO NORTHERN
KANSAS AND CENTRAL IOWA.  THIS FRONT SHOULD MOVE INTO THE NORTHERN
CWA BY SUNDAY MORNING.  WILL PUT IN POPS FOR LATE SATURDAY NIGHT
AND WILL CONTINUE THROUGH SUNDAY AS THIS MAJOR SYSTEM MOVES
THROUGH. MUCH COLDER AIR FROM CANADA BEHIND THIS SYSTEM...WITH AVN
SHOWING -2 DEGREES C AT 850 MOVING INTO THE NE PORTION OF CWA ON
SUNDAY NIGHT.  THIS COOL DOWN LOOKS TO LAST INTO THE MIDDLE OF NEXT
WEEK WITH UPPER LEVEL SYSTEM GETTING CUT OFF AND RETROGRADING
WESTWARD.

FCSTID = 5
SGF   60  77  54  80 /  50  20  10  10
JLN   64  80  57  83 /  60  20  10  10
UNO   57  80  54  81 /  40  30  10  10
VIH   60  77  53  79 /  50  20  10  10

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Local storm report, Sep 20, 9:51 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    5 NE LINN CREEK           MO   .75 INCH HAIL
09/20/01   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 20, 9:57 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
957 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0949 PM    6 S LAKE OZARK            MO   .75 INCH HAIL
09/20/01   MILLER                         REPORTED BY PUBLIC.
Local storm report, Sep 20, 10:13 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0918 PM    8 N LAURIE                MO   2.75 INCH HAIL
09/20/01   MORGAN                         REPORTED BY PUBLIC.
Special weather statement, Sep 20, 11:00 PM CDT, 1 hour 36 minutes before
MOZ055>058-067>071-210500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE HAS EXTENDED SEVERE THUNDERSTORM WATCH
NUMBER 479...EFFECTIVE THROUGH MIDNIGHT FRIDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...HICKORY...MARIES...MILLER...MORGAN...PHELPS...
PULASKI AND ST. CLAIR.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON...
FORT LEONARD WOOD...OSAGE BEACH AND ROLLA.

A LINE OF INTENSE THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST ACROSS
MUCH OF CENTRAL MISSOURI. A FEW OF THESE STORMS MAY BE CAPABLE OF
PRODUCING LARGE DAMAGING HAIL FOR THE NEXT HOUR OR SO. THEREFORE...
THE SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED THROUGH MIDNIGHT.

BOOKBINDER
Special weather statement, Sep 20, 11:00 PM CDT, 1 hour 36 minutes before
MOZ055>058-067>071-210500-

SPECIAL WEATHER STATEMENT...CORRECTED WATCH BOX NUMBER
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE HAS EXTENDED SEVERE THUNDERSTORM WATCH
NUMBER 749...EFFECTIVE THROUGH MIDNIGHT FRIDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...HICKORY...MARIES...MILLER...MORGAN...PHELPS...
PULASKI AND ST. CLAIR.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON...
FORT LEONARD WOOD...OSAGE BEACH AND ROLLA.

A LINE OF INTENSE THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST ACROSS
MUCH OF CENTRAL MISSOURI. A FEW OF THESE STORMS MAY BE CAPABLE OF
PRODUCING LARGE DAMAGING HAIL FOR THE NEXT HOUR OR SO. THEREFORE...
THE SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED THROUGH MIDNIGHT.

BOOKBINDER
Special weather statement, Sep 20, 11:54 PM CDT, 42 minutes before
MOZ055>058-067>071-210515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 PM CDT THU SEP 20 2001

SEVERE THUNDERSTORM WATCH NUMBER 749 WILL BE ALLOWED TO EXPIRE AT
MIDNIGHT.

COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE...

BENTON...CAMDEN...HICKORY...MARIES...MILLER...MORGAN...PHELPS...
PULASKI AND ST. CLAIR.

SEVERAL LINES OF STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH
OF CENTRAL MISSOURI THROUGH THE EARLY MORNING HOURS. WHILE THE
THREAT FOR SEVERE WEATHER HAS DIMINISHED FOR NOW...PEA SIZE
HAIL...CONTINUOUS LIGHTNING...AND VERY HEAVY RAINFALL WILL CONTINUE
WITH THESE STORMS. STAY TUNED FOR ADDITIONAL STATEMENTS.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:27 PM CDTSevere Thunderstorm WarningSGFMorgan63 min
Sep 20, 8:26 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan64 min
Sep 20, 9:27 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.